Nebraska, 2016

Damaging Winds in Nebraska, June 13, 2016

June 13, 2016 · NWS CYS · 2 events in 1 county or zone

A thunderstorm produced damaging winds in Cheyenne County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced damaging winds in Cheyenne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 13, 4:27 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 13, 4:27 PM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
527 PM MDT MON JUN 13 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 208 PM MDT Mon Jun 13 2016

Forecast on track for fairly widespread severe thunderstorms this
afternoon and early evening. No major changes to the overnight
forecast were made.

Currently...Water vapor imagery showing upper shortwave moving
into northeastern Utah this afternoon. Mosaic radar showing
convection blossoming across northern Colorado and along the
Laramie Range early this afternoon. Current SPC Mesoanalyst page
showing an uncapped environment with 2500 J/KG surface based Cape
along and east of the Laramie Range.

Latest HRRR short term forecast looking pretty good so far
handling the convection early this afternoon. It develops a line
of thunderstorms by 20-21Z that moves east into the Panhandle by
23-00Z. Continue to be very concerned with Flash Flooding
potential for areas that received heavy rain yesterday and last
night. Will keep the Flash Flood watch going as is.

Get a little break after 00-01Z before the impacts of the upper
shortwave begins to move into northeast Colorado and southeastern
Wyoming. After 02Z or so...another band of moderate to heavy rain
along the I-80 Corridor from Sidney to Cheyenne and along the
state line with Colorado.

Begin to dry out from west to east overnight into Tuesday. By
Tuesday afternoon...our eastern zones in the Panhandle should be
dry.

.LONG TERM...(Wednesday Night through Monday)
Issued at 208 PM MDT Mon Jun 13 2016

Generally dry and warm weather expected across the CWA this period
under a dry southwesterly flow aloft ahead of an upper trof just
off the west coast of the country. a few ripples of energy will
likely ride up across the region but mid level warm air should
act to keep convection quite limited. Best chance in this period
looks to be over the plains late Friday. For now will leave dry
but may have to add some pops then if models remain consistent.
Otherwise likely warming some over the weekend as an upper high
builds over the central and southern Rocky Mountains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 523 PM MDT Mon Jun 13 2016

Isolated thunderstorms this evening producing localized MVFR,
wind gusts to 35 knots and turbulence. Otherwise VFR prevails
with scattered to broken clouds at or above 5000 feet AGL.

&&

.FIRE WEATHER...
Issued at 208 PM MDT Mon Jun 13 2016

Minimal fire weather concerns today and tuesday as most locations
should see good chances for wetting rains. Humidities should
remain well above critical levels with excellent overnight
recoveries. Drier weather and lower humidities expected from
Wednesday on as high pressure build over the area. Fortunately...
fuels are green and are not conducive to large fire growth.

&&

.HYDROLOGY...
Issued at 230 AM MDT Mon Jun 13 2016

Heavy rainfall from thunderstorms Sunday evening produced short
term rises at Henry, Minatare, and Mitchell, Nebraska. This will
be the case again this afternoon and evening as the threat for
more heavy rainfall from thunderstorms exists. Much of the
mountain snow pack below 10000 feet has melted, with another one
to three feet remaining to melt. With cooler temperatures early
this week, snowmelt will be reduced, but increase somewhat later
this week with warmer temperatures. Therefore, minor flooding will
likely continue most of this week at Laramie and Saratoga, Wyoming.

&&

.CYS Watches/Warnings/Advisories...
WY...Flash Flood Watch until 11 PM MDT this evening for WYZ108-118-
     119.

NE...Flash Flood Watch until 11 PM MDT this evening for NEZ019-020-
     054.

&&

SHORT TERM...GCC
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...GCC
HYDROLOGY...MAJ
Hazardous weather outlook, Jun 13, 3:17 AM MST, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
417 AM MDT MON JUN 13 2016

WYZ103>106-109>117-141030-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
417 AM MDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BEGINNING LATE THIS MORNING...
AND CONTINUE THROUGH EARLY THIS EVENING. SOME OF THE STORMS MAY
BE STRONG WITH SMALL HAIL...BRIEF HEAVY RAIN AND WIND GUSTS TO 50
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
141030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
417 AM MDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE LARAMIE RANGE
LATE THIS MORNING...AND BECOME MORE NUMEROUS THIS AFTERNOON
ACROSS THE HIGH PLAINS. SOME OF THE STORMS ALONG AND EAST OF
THE INTERSTATE 25 CORRIDOR WILL BECOME SEVERE AND PRODUCE VERY
LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAIN THAT CAN CAUSE
FLASH FLOODING...AND ISOLATED TORNADOES. THE THREAT FOR SEVERE
THUNDERSTORMS WILL CONTINUE ACROSS THE WESTERN NEBRASKA PANHANDLE
UNTIL LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WESTERN
NEBRASKA PANHANDLE TUESDAY. OTHERWISE...THE THREAT FOR WIDESPREAD
HAZARDOUS WEATHER WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
EVENING FOR AREAS ALONG AND EAST OF THE INTERSTATE 25 CORRIDOR.

In the hours before

Special weather statement, Jun 13, 4:12 PM MST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
512 PM MDT MON JUN 13 2016

NEZ002-140000-
DAWES NE-
512 PM MDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWES COUNTY UNTIL
600 PM MDT...

AT 512 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WHITNEY LAKE...OR 14 MILES WEST OF CHADRON...MOVING NORTHEAST AT 25
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WHITNEY LAKE...CHADRON AIRPORT AND WHITNEY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
CENTRAL NEBRASKA.

LAT...LON 4270 10325 4280 10345 4300 10328 4300 10286
TIME...MOT...LOC 2312Z 217DEG 20KT 4281 10329

HAMMER
Special weather statement, Jun 13, 4:50 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
550 PM MDT MON JUN 13 2016

WYZ101-103-140030-
NORTH LARAMIE RANGE WY-CONVERSE COUNTY LOWER ELEVATIONS WY-
550 PM MDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CONVERSE COUNTY
UNTIL 630 PM MDT...

AT 549 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF EDNESS K WILKINS STATE PARK...OR 14 MILES NORTHEAST
OF CASPER...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GLENROCK...ROLLING HILLS...ROLLING HILLS ESTATES AND DEER CREEK.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 143 AND
175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
EAST CENTRAL WYOMING.

LAT...LON 4279 10531 4272 10605 4276 10608 4321 10607
      4341 10577
TIME...MOT...LOC 2349Z 239DEG 25KT 4292 10607

HAMMER
Special weather statement, Jun 13, 4:52 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
552 PM MDT MON JUN 13 2016

NEZ096-140045-
SOUTH SIOUX NE-
552 PM MDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX COUNTY UNTIL
645 PM MDT...

AT 552 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTH OF AGATE BED NATIONAL MONUMENT...OR 22 MILES NORTH OF
SCOTTSBLUFF...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN SIOUX
COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
CENTRAL NEBRASKA.

LAT...LON 4207 10373 4218 10391 4242 10370 4243 10353
      4233 10345 4213 10345 4213 10347
TIME...MOT...LOC 2352Z 218DEG 19KT 4219 10376

HAMMER
Local storm report, Jun 13, 5:20 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
620 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     GLENROCK                42.86N 105.86W
06/13/2016  M52 MPH          CONVERSE           WY   EMERGENCY MNGR

&&

HAMMER
Special weather statement, Jun 13, 5:47 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
647 PM MDT MON JUN 13 2016

NEZ054-055-140130-
CHEYENNE NE-KIMBALL NE-
647 PM MDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE AND SOUTHEASTERN
KIMBALL COUNTIES UNTIL 730 PM MDT...

AT 647 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF DIX...OR 14 MILES SOUTHEAST OF KIMBALL...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
POTTER...DIX...LORENZO...SIDNEY AIRPORT AND BROWNSON.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 27 AND
57.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
CENTRAL NEBRASKA.

LAT...LON 4119 10362 4143 10310 4100 10295 4100 10357
TIME...MOT...LOC 0047Z 230DEG 17KT 4108 10347

HAMMER
Local storm report, Jun 13, 5:48 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
648 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     GLENROCK                42.86N 105.86W
06/13/2016  E60 MPH          CONVERSE           WY   TRAINED SPOTTER

            ESTIMATED 50 TO 60 MPH.

&&

HAMMER

The radar

The Cheyenne radar (KCYS), 125 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
June 13, 6:13 PM MST
Where
Cheyenne County, Potter
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.220, -103.320

An estimated wind gust of 60 mph was reported at Potter.

Thunderstorm Wind, Cheyenne

When
June 13, 6:48 PM MST
Where
Cheyenne County, Dalton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.410, -102.970

An estimated wind gust of 60 mph was reported at Dalton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641681, 641682.